Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 71, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jul 29, 2024, 9:05 PM EDT for Franklin County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2024, 9:05 PM EDT (01:05 UTC)
- Expired
- Jul 29, 2024, 9:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Franklin County, IN
The radar
The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
487
WFUS51 KILN 300105
TORILN
INC047-300130-
/O.NEW.KILN.TO.W.0071.240730T0105Z-240730T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
905 PM EDT Mon Jul 29 2024
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northern Franklin County in southeastern Indiana...
* Until 930 PM EDT.
* At 905 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Brookville, Blooming Grove, Metamora, Laurel, Cedar Grove, Mount
Carmel, Peppertown, Sharptown, Mounds State Recreation Area, and
Mixersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3953 8509 3952 8482 3932 8482 3939 8519
3953 8520
TIME...MOT...LOC 0105Z 276DEG 21KT 3948 8511
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Hatzos2 follow-up statements
011
WWUS51 KILN 300115
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
915 PM EDT Mon Jul 29 2024
INC047-300130-
/O.CON.KILN.TO.W.0071.000000T0000Z-240730T0130Z/
Franklin IN-
915 PM EDT Mon Jul 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN FRANKLIN COUNTY...
At 914 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Brookville, Blooming Grove, Metamora, Cedar Grove, Mount Carmel,
Sharptown, Mounds State Recreation Area, and Mixersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3952 8509 3952 8482 3932 8482 3939 8513
3948 8517
TIME...MOT...LOC 0114Z 276DEG 21KT 3947 8504
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Hatzos417
WWUS51 KILN 300131
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
931 PM EDT Mon Jul 29 2024
INC047-300140-
/O.EXP.KILN.TO.W.0071.000000T0000Z-240730T0130Z/
Franklin IN-
931 PM EDT Mon Jul 29 2024
...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning has been allowed to expire.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
&&
LAT...LON 3952 8509 3952 8482 3932 8482 3939 8513
3948 8517
TIME...MOT...LOC 0130Z 276DEG 21KT 3946 8493
$$
HatzosWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 29, 8:03 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 29, 8:03 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 803 PM EDT Mon Jul 29 2024 .SYNOPSIS... An active weather pattern is in store for the region through the week, potentially continuing into the upcoming weekend. Several episodes of showers and storms are expected through this active and unsettled regime. Seasonably warm and humid conditions will prevail through the week as well. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Scattered showers thunderstorms have developed in the moderately unstable airmass across the area this afternoon. The best coverage of storms thru afternoon will continue across the Scioto River Valley closer to the mid level shortwave trof axis. The focus shifts to developing storms over west central Indiana- where storms were developing in a region of warm/moist ascent. A mid level vorticity maximum forecast to move thru the Great Lakes region will aid the development of a 30-35kt low level jet. This will lead to an increase in storm coverage as they track east southeast developing into an MCS. CAM solutions indicate that this convective complex will have its greatest impact over ILN/s southwest counties between 00Z and 06Z. With PWATs near 2 inches and the potential for a longer duration event - the main threat looks to be heavy rain and localized flooding. Strong to damaging winds will also be possible. Low pressure tracks thru the Great Lakes with a southward attendant warm front pushing thru the Ohio Valley. This allows the low level winds to back which increases the low level shear values. This increase in low level shear supports the potential for a tornado over the southwest later this evening. As the complex shifts east - low clouds are expected to overspread the entire CWA. In the muggy/humid airmass low temperatures to range from the upper 60s to the lower 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Northwest flow aloft with surface low tracking east thru the southern Great Lakes Tuesday. The storm activity will decrease from NW to SE early Tuesday as the low shifts. A few afternoon showers and thunderstorms will be possible over over central Ohio - otherwise the area is expected to be dry. With the passage of a cold front winds will shift to the west- northwest and clouds will decrease by afternoon. Highs on Tuesday will range from 85 northeast to around 90 over the southwest. A brief dry period into Tuesday early evening before additional storms round the ridge potentially affecting our southwest counties overnight. Mild lows to range from the upper 60s to the lower 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... On Wednesday morning, broad mid-level troughing will be in place across New York and into the mid-Atlantic region. Ridging will be in place in the southern plains and lower Mississippi Valley region. In between these features, a general northwest flow pattern will be in place through the Ohio Valley. This is expected to persist for a day or two, before a more well-defined trough moves into the Great Lakes area on Friday into Saturday. At the surface, very warm and moist air will be in place, with dewpoints well into the 70s and precipitable water values approaching two inches. The air mass will begin to change on Friday, continuing to become slightly cooler and drier through the weekend. Convection and heat remain the two primary issues to address through the extended forecast period. To begin with heat, it looks like Wednesday and Thursday will be the warmest days of the forecast period. Due to the influence of the ridge to the southwest, heights will be highest over the Ohio Valley on Wednesday and Thursday. This may result in some capping (reducing but not eliminating thunderstorm chances) as well as a greater potential for heat. With dewpoints well into the 70s, heat indices above 100 degrees appear likely for at least a portion of the forecast area. Confidence in this remains medium at most, since the potential exists for storms to disrupt peak heating for at least part of the area. The convective forecast for Wednesday and Thursday is one that would support low-confidence forward-propagating MCS development. Some models are suggesting an MCS may exist at 12Z Wednesday somewhere near the ILN forecast area -- though favored perhaps just to the southwest. Additional development is possible, if the cap can break, by Wednesday afternoon or evening. If storms are able to develop in this very unstable air mass, damaging winds would certainly be a threat. This potential could continue into Thursday, but again, confidence is low in any specifics. By Thursday night into Friday, as a trough moves into the Great Lakes, the overall pattern will become more favorable for forcing. It is unclear if this will result in a greater severe weather potential or not, since instability will be diminishing somewhat as the air mass begins to change. Chances for convection will diminish even further over the weekend, as the trough moves off to the east. Dry conditions currently appear likely behind the trough axis, mainly for Sunday and Monday. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Complex of storms developing across Indiana expected to move east and south this evening into the middle of the night. Best coverage will be across KDAY/KCVG/KLUK. A bit more uncertainty at KILN, with KCMH/KLCK likely remaining east of this complex (although these terminals may still observe an isolated shower/storm). Tried to modify times in the TEMPO group to highlight most favorable timing for thunderstorms. Heavy showers will likely produce IFR vsbys, but CIG reductions are a bit more uncertain with the showers. Enhancements in surface winds certainly possible depending on structure/organization of the storm complex, so will have to monitor and make any amendments as needed. After the showers end, CIG reductions become more favorable. Widespread MVFR expected, with increasing confidence in IFR for most terminals by early Tuesday morning. CIG improvements then expected by mid to late morning on Tuesday. Winds shift tonight from the south to the southwest overnight, eventually becoming more westerly Tuesday afternoon. OUTLOOK...Thunderstorms are possible Tuesday night through Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...Clark
Hazardous weather outlook, Jul 29, 3:48 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 348 PM EDT Mon Jul 29 2024 OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami- Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway- Fairfield-Ross-Hocking-Pike- 348 PM EDT Mon Jul 29 2024 This Hazardous Weather Outlook is for central Ohio, south central Ohio and west central Ohio. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of showers and storms will be possible late Wednesday through Friday. Some locally heavy rain and gusty winds will be the primary threats with this activity. Repeated rounds of heavy rain may lead to localized flooding. Additionally, heat index values in the upper 90s to around 100 degrees will be possible on both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081- 088-302000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton- Hamilton-Clermont-Brown-Highland-Adams-Scioto- 348 PM EDT Mon Jul 29 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Storms will affect the area this evening into the overnight hours. Heavy rain and flooding will be the main threat. Strong to severe storms will also be possible with damaging winds possible. Also, can not rule out the potential for a tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of showers and storms will be possible late Wednesday through Friday. Some locally heavy rain and gusty winds will be the primary threats with this activity. Repeated rounds of heavy rain may lead to localized flooding. Additionally, heat index values in the lower 100s will be possible on both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 29, 8:16 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
816 PM EDT Mon Jul 29 2024
OHZ061-062-300045-
Montgomery OH-Greene OH-
816 PM EDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GREENE AND
SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 845 PM EDT...
At 815 PM EDT, a strong thunderstorm was located over Kettering,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Dayton, Kettering, Beavercreek, Fairborn, Xenia, Miamisburg,
Vandalia, Bellbrook, Moraine, Oakwood, Wright-Patterson Afb, West
Carrollton, Cedarville, Jamestown, Wilberforce, Riverside, New
Jasper, Spring Valley, Centerville, and Paintersville.
This includes I-75 in Ohio between mile markers 46 and 59.
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3984 8420 3972 8367 3956 8377 3958 8411
3968 8430
TIME...MOT...LOC 0015Z 292DEG 26KT 3971 8412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HickmanSpecial weather statement, Jul 29, 8:58 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
858 PM EDT Mon Jul 29 2024
INZ058-059-066-300130-
Fayette IN-Union IN-Franklin IN-
858 PM EDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN...UNION
AND FAYETTE COUNTIES IN INDIANA THROUGH 930 PM EDT...
At 857 PM EDT, a strong thunderstorm was located 7 miles northwest of
Brookville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Brookville, Blooming Grove, Metamora, Laurel, Cedar Grove, Mount
Carmel, Charlottesville, Sharptown, Billingsville, and Mounds State
Recreation Area.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3942 8523 3955 8519 3957 8485 3933 8487
TIME...MOT...LOC 0057Z 279DEG 18KT 3950 8512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:24 PM EDT | Severe Thunderstorm Warning | ILN | Wayne | 36 min |
| Jul 29, 8:26 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union | 34 min |
| Jul 29, 8:56 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Wayne | 49 min |
| Jul 29, 8:58 PM EDT | Special Weather Statement | ILN | Franklin | 32 min |
| Jul 29, 9:00 PM EDT | Tornado Warning | ILN | Fayette, Wayne | 30 min |
| Jul 29, 9:28 PM EDT | Tornado Warning | ILN | Fayette, Union, Wayne | 32 min |
| Jul 29, 9:29 PM EDT | Special Weather Statement | ILN | Franklin | 31 min |
| Jul 29, 9:49 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 41 min |
| Jul 29, 9:50 PM EDT | Areal Flood Advisory | ILN | Union, Wayne | 68 min |
| Jul 29, 9:51 PM EDT | Tornado Warning | ILN | Franklin | 39 min |
| Jul 29, 10:22 PM EDT | Special Weather Statement | ILN | Union | 23 min |
| Jul 29, 10:58 PM EDT | Flash Flood Warning | ILN | Union, Wayne | 4 hr |
| Jul 29, 11:17 PM EDT | Areal Flood Advisory | ILN | Union | 4 hr |
| Jul 29, 11:40 PM EDT | Flash Flood Warning | ILN | Union | 3 hr |
| Jul 29, 11:56 PM EDT | Areal Flood Advisory | ILN | Wayne | 8 hr |
| Jul 30, 12:06 AM EDT | Special Weather Statement | ILN | Wayne | 39 min |
| Jul 30, 12:50 AM EDT | Flash Flood Warning | ILN | Union, Wayne | 107 min |
| Jul 30, 1:14 AM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Union | 7 hr |
| Jul 30, 2:34 AM EDT | Areal Flood Advisory | ILN | Union, Wayne | 5 hr |
| Jul 30, 2:35 AM EDT | Areal Flood Advisory | ILN | Union | 5 hr |
| Jul 30, 2:37 AM EDT | Areal Flood Advisory | ILN | Union, Wayne | 5 hr |
| Jul 30, 3:38 AM EDT | River Flood Warning | ILN | Union, Wayne | 3 hr |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.